Alert archive / Illinois / Flash Flood Warnings in 2003
Flash Flood Warning 12, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Aug 3, 2003, 5:45 PM CDT for Will County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 5:45 PM CDT (22:45 UTC)
- Expired
- Aug 3, 2003, 8:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Will County, IL
The radar
The Chicago radar (KLOT), 18 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLOT 032247
FFWLOT
ILC197-040145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
545 PM CDT SUN AUG 3 2003
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WILL COUNTY IN NORTHEAST ILLINOIS
* UNTIL 845 PM CDT
* AT 545 PM CDT...WEATHER SERVICE RADAR INDICATED RAINFALL OF 2 TO
2.5 INCHES IN WELL UNDER AN HOUR BETWEEN PLAINFIELD AND NAPERVILLE
AND NEAR UNIVERSITY PARK.
* THE TOWNS OF UNIVERSITY PARK...ROMEOVILLE...PLAINFIELD...NEW LENOX
AND MOKENA ARE IN THE AREA OF THE FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY.
REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE.
LAT...LON 4141 8761 4146 8797 4150 8813 4161 8828
4173 8813 4173 8803 4166 8802 4166 8791
4157 8790 4158 8778 4147 8778 4147 8758
4143 8753
$$
KAPLAN
NNNNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:40 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 3, 3:40 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 320 PM CDT SUN AUG 3 2003 PUBLIC DISCUSSION REGARDING 330 PM ZONES/GRIDS: MAIN PROBLEM, OF COURSE IS WITH ONGOING TSTMS. WITH H5 TEMPS OF -13 C OVER AREA AND SFC TEMPS NR 80 F IN AREAS THAT HAVENT BEEN WORKED OVR YET...TSTMS CAN BE EXPECTED TO PULSE UP THRU THIS EVENING AND WILL PROBABLY DSIPT BY MIDNIGHT. STRONGER STMS MAY BRIEFLY PRODUCE SOME SVR HAIL BUT STMS ARE VERY PULSY WITH VERTICAL UPDRAFTS. AS A RESULT...NO WW IS ANTICIPATED FROM THE SPC AND BRIEF ISOLD SVR EVENTS WILL BE HARD TO CATCH. H5 TROF AXIS FCST TO MOVE THRU FA ERLY MON MRNG AND WITH COOLER SFC TEMPS EXPECTED INSTABILITY IS FCST TO BE WEAKER THAN TDY. THEREFORE...WILL JUST GO WITH CHC POPS DURG AFTN/EVENING HRS ON MON. COLD POOL ALF MOVES FAR ENUF E BY TUES SO THAT DEEP CONVECTION IS NOT EXPECTED ATTM. DECENT SHORT WAVE AND STG THETA-E ADVECTION FCST BY GFS TO SW OF FA MON NGT-TUES MRNG. MAIN THREAT FROM THIS SYS IS EXPECTED TO STAY TO W AND S. ONLY AFFECT MAY BE IN TEMP FCST IS ANVIL CANOPY SPREADS UP FROM S TUES MRNG. ANOTHER SHORT WAVE IS FCST TO DROP SSEWD ON BACK SIDE OF MEAN UPR TROF TUES MGT AND WED...BUT THIS IS ACTING ON AREA OF OVERALL LO LVL SUBSIDENCE WITH NLY H85 AND BOUNDARY LYR FLOW. THERFORE DONT EXPECT MUCH TO COME OF THIS FEATURE AND HAVE DROPPED PRECIP MENTION FROM MID WEEK FCST. WILL HAVE NXT CHC FOR PRECIP IN ERLY NXT WEEKEND AS GFS BUILDS HEAT DOME OVR PLAINS STATES BY END OF WEEK PUTTING MIDWEST BACK INTO NWLY FLOW TSTM SETUP. .CHI...NONE MERZLOCK AVIATION DISCUSSION FOR 18Z TAFS... ANOTHER DAY...ANOTHER S/WV TROF...ANOTHER AFTERNOON OF THUNDER ACROSS THE AREA. TSRA POPPING OVER VIRTUALLY ALL OF NRN ILLINOIS...IN COVERAGE SUFFICIENT FOR DIRECET MENTION IN TAFS. EXPECT THIS TO CONTINUE DIURNALLY...THOUGH PERHAPS REDUCING A BIT IN COVERAGE LATER THIS AFTERNOON AS AFTER MAIN PUNCH OF CURRENT RIPPLE PUSHES EAST. LIGHT FOG AGAIN TONIGHT. SFC FLOW VERY LIGHT. LAKE BREEZE SHOWING UP ON RADAR...BUT WINDS LIGHT BEHIND IT AS WELL...AND EFFECT OF PUSH INLAND WILL BE MANGLED BY THUNDERSTORM OUTFLOW. JHV
Hazardous weather outlook, Aug 3, 4:30 PM CDT, 1 hour 15 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-042130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT SUN AUG 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THUNDERSTORM DEVELOPMENT WILL CONTINUE THROUGH THIS EVENING. SOME
OF THESE STORMS MAY BRIEFLY REACH SEVERE LIMITS.
THE ATMOPSPHERE IS QUITE UNSTABLE DUE TO A PERSISTENT UPPER LEVEL
CIRCULATION AND ITS ASSOCIATED COLD POOL ALOFT. THIS WILL ALLOW
THUNDERSTORMS TO CONTNUE TO DEVELOP THROUGH THE EVENING HOURS. SOME
STORMS MAY ORGANIZE INTO SHORT LINES WITH ISOLATED PULSE TYPE STORMS
WITHIN THESE LINES BRIEFLY PRODUCING MARGINALLY SEVERE HAIL AND
GUSTY WINDS.
THE STORMS SHOULD BEGIN TO DIMINISH IN COVERAGE AND INTENSITY BY 900
PM CDT AND DISSIPATE COMPLETELY BY AROUND MIDNIGHT.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
THERE REMAINS A CHANCE OF THUNDERSTORMS AGAIN MONDAY AFTERNOON AND
EVENING...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SHOULD THIS EVENINGS THUNDERSTORMS
BECOME MORE ORGANIZED THAN EXPECTED.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
MERZLOCKIn the hours before
Local storm report, Aug 3, 3:22 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
322 PM CDT SUN AUG 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM CHICAGO IL 1.75 INCH HAIL
08/03/03 COOK GOLF BALL SIZE HAIL AT
BELMONT AND CENTRAL.
REPORTED BY HAM RADIO
OPERATOR.
0150 PM LEYDEN TOWNSHIP IL 1 INCH HAIL
08/03/03 COOK REPORTED BY PUBLIC.Local storm report, Aug 3, 3:54 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
354 PM CDT SUN AUG 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0348 PM ASHKUM IL 70 MPH TSTM GUST
08/03/03 IROQUOIS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0348 PM ASHKUM IL .88 INCH HAIL
08/03/03 IROQUOIS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 3, 4:24 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
424 PM CDT SUN AUG 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM MUNSTER IN .75 INCH HAIL
08/03/03 LAKE REPORTED BY PUBLIC.Local storm report, Aug 3, 5:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
535 PM CDT SUN AUG 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM ROMEOVILLE IL .88 INCH HAIL
08/03/03 WILL REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:09 PM CDT | Special Marine Warning | LOT | 51 min | |
| Aug 3, 3:51 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 24 min |
| Aug 3, 5:32 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 43 min |
| Aug 3, 5:58 PM CDT | Special Marine Warning | LOT | 92 min |
Nearby
Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.